Alert archive / New Mexico / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 180, NWS Midland/Odessa, TX

June 30, 2014Lea County, New Mexico

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 30, 2014, 7:45 PM MDT for Lea County, New Mexico. It was in force for 50 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 30, 2014, 7:45 PM MDT (01:45 UTC)
Expired
Jun 30, 2014, 8:35 PM MDT
In force
50 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon

County Lea County, NM

The radar

The Lubbock radar (KLBB), 128 km from the middle of the area, began a volume at 01:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 30, 8:10 PM MDTHAIL 0.88Gladiola, NMLOCAL RESTAURANT ESTIMATED NICKEL SIZE HAIL IN GLADIOLA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 1.8 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2014-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2366 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2014-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -26 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2366 J/kg
Mixed-layer CIN
-194 J/kg
Mixed-layer LCL
2033 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
-26 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

035 
WUUS54 KMAF 010145
SVRMAF
NMC025-010245-
/O.NEW.KMAF.SV.W.0180.140701T0145Z-140701T0245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
745 PM MDT MON JUN 30 2014

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN LEA COUNTY IN SOUTHEAST NEW MEXICO...

* UNTIL 845 PM MDT

* AT 741 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES
  NORTHEAST OF GLADIOLA...OR 12 MILES NORTHEAST OF TATUM...MOVING
  SOUTHEAST AT 10 MPH. THIS THUNDERSTORM IS SLOWLY APPROACHING U.S.
  HIGHWAY 380 NEAR GLADIOLA.

* THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS...
  GLADIOLA...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS... DEADLY CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER...IF YOU CAN
HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK
SAFE SHELTER NOW.

&&

LAT...LON 3343 10305 3309 10306 3304 10328 3337 10328
      3344 10306
TIME...MOT...LOC 0144Z 337DEG 7KT 3332 10311

$$


HUFFMAN
2 follow-up statements
599 
WWUS54 KMAF 010216
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
816 PM MDT MON JUN 30 2014

NMC025-010245-
/O.CON.KMAF.SV.W.0180.000000T0000Z-140701T0245Z/
LEA-
816 PM MDT MON JUN 30 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM MDT
FOR NORTHEASTERN LEA COUNTY...

AT 815 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 6 MILES EAST OF GLADIOLA...OR ABOUT 13 MILES EAST OF TATUM...
MOVING SOUTHEAST AT 10 MPH.

SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...EXTREME
NORTHEASTERN LEA COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS... DEADLY CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER... IF YOU CAN
HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK
SAFE SHELTER NOW.

&&

LAT...LON 3343 10305 3309 10306 3304 10328 3337 10328
      3344 10306
TIME...MOT...LOC 0216Z 337DEG 7KT 3326 10308

$$


HUFFMAN
130 
WWUS54 KMAF 010235
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
835 PM MDT MON JUN 30 2014

NMC025-010245-
/O.CAN.KMAF.SV.W.0180.000000T0000Z-140701T0245Z/
LEA-
835 PM MDT MON JUN 30 2014

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN LEA COUNTY IS
CANCELLED...

AT 835 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING HAD WEAKENED.
THEREFORE THE SEVERE THUNDERSTORM WARNING IS CANCELLED.

LAT...LON 3343 10305 3309 10306 3304 10328 3337 10328
      3344 10306
TIME...MOT...LOC 0235Z 337DEG 7KT 3323 10306

$$





HUFFMAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 5:38 PM MDT, 2 hours 7 minutes earlier.

Area forecast discussion, Jun 30, 5:38 PM MDT, 2 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
638 PM CDT Mon Jun 30 2014

.AVIATION...
00Z TAF issuance...
The major aviation concern for the next 24 hours will be a cold
front possibly bringing TSRA to the region Tuesday afternoon.
Currently have TSRA affecting PEQ and shortly INK. Should see
thunderstorms diminishing as sundown approaches. Strong southeast
winds will continue overnight at most locations, particularly at MAF
and HOB with 40-50kt LLJ in place. A cold front is expected to push
south through the northern portions of the region, increasing wind
speeds and shifting winds to the northeast. Wind shift looks to
mainly affect all but MAF and FST and introduced this shift in the
TAFs. Model guidance is also showing a possibility of TSRA developing
along/near this front during the afternoon hours. Will keep mention
out of the TAFs for now but chances are fairly decent so may be
adding mention in the next TAF cycle.

&&

.PREV DISCUSSION... /ISSUED 219 PM CDT Mon Jun 30 2014/

DISCUSSION...

Our weather remains under the influence of a large upper ridge
centered over northern Baja. Temperatures are once again climbing
into the triple digits this afternoon across the western half of the
region. This looks to be the last day we see heat indices over 105
across the west so will let the heat advisory ride through the
morning as planned. We are also beginning to see storms pop over the
Davis Mountains where a few with strong wind gusts and small hail
are possible this afternoon.

An upper trough moving across the Great Lakes region will send a
cold front south this week. The southward advancement of the front
will be aided by deep convection along the front each night. This
will make for a difficult forecast for our area the next several
days as outflow boundaries will likely influence temps and precip.
The models are in relatively good agreement, but will side closer to
the NAM for the next few days as it usually handles frontal
convection better. The first round of storms will form later this
evening over the TX and OK Panhandles. This convection will likely
push the front/outflow boundary south into the TX South Plains by
Tuesday morning. By afternoon, storms will re-fire along the
boundary which should lie somewhere across SE NM and the Permian
Basin. Better shear will remain over NM, but strong heating and
instability could be enough for a few strong to severe storms.
Tuesday night convection will drive what happens Wednesday as more
storms will form along any outflow boundaries/cold front. The same
goes for Thursday before the upper ridge reorients itself and we dry
out late in the week.

The added clouds and potential precip Wednesday and Thursday will
cool temps well below what we have seen this past weekend. The upper
ridge builds back east by Friday and temperatures begin to warm. We
will likely keep a strong southerly flow with 850 mb temps 25C-30C.
This translates to near normal temperatures which are in the mid 90s
for most of us.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...HEAT ADVISORY until 10 AM CDT Tuesday FOR THE FOLLOWING ZONES...
     Big Bend Area...Loving...Presidio Valley...Reeves County
     and Upper Trans Pecos...Van Horn and Highway 54 Corridor...
     Ward...Winkler.

&&

27
Hazardous weather outlook, Jun 30, 12:55 PM MDT, 6 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
155 PM CDT MON JUN 30 2014

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-011900-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
155 PM CDT MON JUN 30 2014 /1255 PM MDT MON JUN 30 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE THIS EVENING ACROSS THE DAVIS
MOUNTAINS... MARFA PLATEAU... AND BIG BEND REGION. THE MAIN HAZARDS
WITH THESE STORMS WILL BE GUSTY WIND... SMALL HAIL... AND BRIEF
HEAVY RAIN.

A HEAT ADVISORY IS IN EFFECT FOR THE RIO GRANDE VALLEY...THE
UPPER TRANS PECOS...REEVES COUNTY AND VAN HORN AND THE HIGHWAY 54
CORRIDOR.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF THUNDERSTORMS TUESDAY ACROSS SOUTHEAST NEW
MEXICO... THE UPPER TRANS PECOS... AND THE WESTERN PERMIAN BASIN.
A FEW OF THESE STORMS MAY BECOME SEVERE WITH DAMAGING WIND THE
MAIN CONCERN... WITH SOME LARGE HAIL ALSO POSSIBLE.

A HEAT ADVISORY WILL REMAIN IN EFFECT FOR THE RIO GRANDE VALLEY...
THE UPPER TRANS PECOS...REEVES COUNTY AND VAN HORN AND THE HIGHWAY
54 CORRIDOR THROUGH TUESDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Jun 30, 4:34 PM MDT, 3 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
534 PM CDT MON JUN 30 2014

TXZ074-080-081-302300-
DAVIS/APACHE MOUNTAINS AREA-MARFA PLATEAU-BIG BEND AREA-
534 PM CDT MON JUN 30 2014

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
EAST CENTRAL PRESIDIO AND WEST CENTRAL BREWSTER COUNTIES UNTIL 600 PM
CDT...

A STRONG THUNDERSTORM WAS LOCATED OVER EAST CENTRAL PRESIDIO COUNTY
AT 534 PM CDT...MOVING SOUTH AT 5 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&

LAT...LON 2987 10379 2987 10406 3020 10406 3021 10380
TIME...MOT...LOC 2234Z 003DEG 3KT 3002 10391
Special weather statement, Jun 30, 5:06 PM MDT, 2 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
606 PM CDT MON JUN 30 2014

TXZ080-081-302330-
MARFA PLATEAU-BIG BEND AREA-
606 PM CDT MON JUN 30 2014

...SIGNIFICANT WEATHER ADVISORY FOR SMALL HAIL AND GUSTY WINDS
AFFECTING EAST CENTRAL PRESIDIO AND WEST CENTRAL BREWSTER COUNTIES
UNTIL 630 PM CDT...

A THUNDERSTORM CAPABLE OF SMALL HAIL AND GUSTY WINDS WAS LOCATED
OVER EAST CENTRAL PRESIDIO COUNTY AT 605 PM CDT...MOVING SOUTH AT 15
MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO SMALL HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&

LAT...LON 2973 10368 2967 10393 2997 10400 3002 10381
TIME...MOT...LOC 2305Z 344DEG 13KT 2991 10387
Special weather statement, Jun 30, 5:16 PM MDT, 2 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
616 PM CDT MON JUN 30 2014

NMZ034-TXZ059-060-067-302345-
LOVING-WARD-WINKLER-SOUTHERN LEA COUNTY-
616 PM CDT MON JUN 30 2014

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
EASTERN LOVING...NORTHWESTERN WARD...SOUTH CENTRAL LEA AND
SOUTHWESTERN WINKLER COUNTIES UNTIL 645 PM CDT/545 PM MDT/...

A STRONG THUNDERSTORM WAS LOCATED 12 MILES WEST OF WINKLER COUNTY
AIRPORT AT 616 PM CDT/516 PM MDT/...MOVING NORTHEAST AT 15 MPH. THIS
THUNDERSTORM WILL CROSS STATE HIGHWAY 302 IN BETWEEN KERMIT AND
MENTONE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&

LAT...LON 3190 10351 3201 10334 3175 10309 3160 10339
      3175 10356
TIME...MOT...LOC 2316Z 235DEG 15KT 3173 10339
Special weather statement, Jun 30, 6:04 PM MDT, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
704 PM CDT MON JUN 30 2014

TXZ080-081-010030-
MARFA PLATEAU-BIG BEND AREA-
704 PM CDT MON JUN 30 2014

...SIGNIFICANT WEATHER ADVISORY FOR SMALL HAIL AND GUSTY WINDS
AFFECTING EAST CENTRAL PRESIDIO AND WEST CENTRAL BREWSTER COUNTIES
UNTIL 730 PM CDT...

A THUNDERSTORM WITH NICKEL SIZE HAIL AND GUSTY WINDS TO 50 MPH WAS
LOCATED OVER EXTREME WEST CENTRAL BREWSTER COUNTY AT 704 PM
CDT...MOVING SOUTHEAST AT 25 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF SEVERE WEATHER IS OBSERVED...HAVE THE NEAREST LAW ENFORCEMENT
AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN MIDLAND.

&&

LAT...LON 2956 10347 2946 10370 2981 10387 2989 10369
TIME...MOT...LOC 0004Z 334DEG 21KT 2976 10373
Special weather statement, Jun 30, 6:40 PM MDT, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
740 PM CDT MON JUN 30 2014

TXZ081-010115-
BIG BEND AREA-
740 PM CDT MON JUN 30 2014

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
WEST CENTRAL BREWSTER COUNTY UNTIL 815 PM CDT...

A STRONG THUNDERSTORM WAS LOCATED OVER WEST CENTRAL BREWSTER COUNTY
AT 739 PM CDT...MOVING SOUTHEAST AT 10 MPH. THIS THUNDERSTORM IS
APPROACHING STATE HIGHWAY 118 NORTH OF TERLINGUA. NICKEL SIZE HAIL
AND WIND GUSTS NEAR 50 MPH ARE POSSIBLE WITH THIS STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&

LAT...LON 2960 10340 2945 10377 2975 10379 2981 10364
TIME...MOT...LOC 0039Z 321DEG 11KT 2968 10367
Special weather statement, Jun 30, 6:55 PM MDT, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
755 PM CDT MON JUN 30 2014

NMZ029-010130-
NORTHERN LEA COUNTY-
655 PM MDT MON JUN 30 2014

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORM AFFECTING
NORTHEASTERN LEA COUNTY UNTIL 730 PM MDT...

A STRONG THUNDERSTORM WAS LOCATED OVER EXTREME NORTHEASTERN LEA
COUNTY AT 655 PM MDT...MOVING SOUTHEAST AT 10 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&

LAT...LON 3322 10306 3343 10327 3358 10311 3357 10305
TIME...MOT...LOC 0055Z 313DEG 9KT 3345 10308

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 7:09 PM MDTSevere Thunderstorm WarningMAFLea36 min
Jul 1, 5:15 PM MDTSevere Thunderstorm WarningMAFEddy45 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.